Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

September 7, 2017Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Sep 7, 2017, 6:33 PM EDT for Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 6:33 PM EDT (22:33 UTC)
Expired
Sep 7, 2017, 7:00 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS81 KBUF 072233
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
633 PM EDT THU SEP 7 2017

NYZ006-072300-
Oswego-
633 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 633 PM EDT, a strong thunderstorm was located near Central Square,
or 16 miles east of Fulton, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Central Square, Hastings, Williamstown, Parish, Kasoag, Amboy Center,
Mallory and Gayville.

This includes Interstate 81 near exit 33.
 
LAT...LON 4348 7581 4333 7589 4332 7588 4332 7586
      4325 7587 4330 7617 4342 7617 4350 7576
      4347 7576
TIME...MOT...LOC 2233Z 269DEG 18KT 4336 7610 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 7, 2:47 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 2:47 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Thu Sep 7 2017

.SYNOPSIS...
An upper level low will keep unsettled conditions and below average
temperatures across our region through Friday night. Conditions will
dry out for the weekend and early next week as high pressure builds
across our region, with temperatures also warming back to more
typical late summer levels.

&&

.NEAR TERM /THROUGH FRIDAY/...
The combination of diurnal influences, cooler air aloft and a passing
weak short wave will continue to generating scattered to numerous
showers and some isolated thunderstorms into this evening.
Freezing levels remain low near 6500 feet so small hail/graupel
will be possible with any thunderstorms into this evening.

As we move into tonight and diurnal influences wane, we should see
lake enhanced/lake effect showers redevelop east of both lakes later
this evening and continue into early Friday, within a somewhat
disorganized westerly flow. This activity will be aided by
approaching piece of shortwave energy represented nicely on
satellite imagery this afternoon in the form of cooling cloud tops
across Lake Michigan/western Michigan. Overnight lows should range
from the upper 40s across the Southern Tier to the lower 50s
elsewhere.

Friday, as the upper trough moves further into the region, the core
of the coldest air aloft will cross the region. After the bands of
morning lake effect showers wane, lapse rates once again will become
sufficiently steep for instability to develop, leading to another
round of scattered showers and isolated thunderstorm in the
afternoon. Freezing levels should be similar to today around 6500
feet and 500 mb temperatures in the -20C range, so small
hail/graupel will once again be possible with any thunderstorm.
Highs generally in the upper 50s to lower 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Lingering showers should taper off Friday evening as the slow moving
longwave upper level low over Quebec finally starts to move east.
Surface high pressure and a notably drier air column aloft will be
moving in to the region later Friday night.  The result should be
quiet weather for the entire weekend as high pressure slowly moves
overhead. This will setup ideal radiational cooling Saturday night,
resulting in sheltered areas dipping down well into the low 40s or
perhaps upper 30s.  Valley fog may also make it's appearance with
light winds together with residual low level moisture pooling near
relatively warm river and creeks.  Daytime high temperatures will be
about 5-10F below normal on Saturday, mostly in the upper 50s well
inland to the lower 60s toward the lakeshores, and about 5F higher
on Sunday, with normally warmer spots (ex KDSV) having a shot at
70F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Sprawling Canadian high pressure will move across the region Monday
before tracking off the New England coast on Tuesday and Wednesday.
Dry weather will prevail Monday and Tuesday with the dry high
pressure remaining in control. Tuesday night into Wednesday,
attention will turn to the eventual remnants of now Major Hurricane
Irma. Today's 12Z model consensus today remains relatively unchanged
since yesterday's 12Z runs, with Irma eventually making it into the
Tennessee Valley and lower Ohio Valley as an extratropical low by
Tuesday into Wednesday. Ahead of this transitioning system, a
developing warm front will move across the region either Tuesday
night or into Wednesday bringing a chance for widespread soaking
rainfall. Eventually by Wednesday into Thursday, the model consensus
is for the remnant low pressure system to get picked up by the
northerly jet stream and exit across the eastern Great Lakes and New
England. This would bring a prolonged chance for scattered showers
and thunderstorms into mid to late next week. Temperatures will also
trend warmer and close to seasonal averages for most of all next
week as warmer air moves north across the region between the high
pressure off the New England coast and the low pressure system
moving up the Tennessee and Ohio Valleys.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Diurnal influences will result in scattered showers and isolated
thunderstorms this afternoon. Local MVFR/IFR conditions
expected within this activity.

Tonight, lake enhanced/effect showers should redevelop east of
both lakes during the evening hours with the loss of diurnal
influences, with showers then becoming more numerous areawide
overnight as a strong shortwave pushes into our region. A mix of
VFR/MVFR conditions is expected during the evening, lowering to
MVFR/IFR overnight as the showers become more numerous.

Outlook...
Friday...Numerous showers with areas of lake enhanced rain east
of the lakes in the morning gradually diminishing in coverage
during the afternoon...with a mix of IFR/MVFR conditions
improving to MVFR/VFR.
Saturday...Mainly VFR.
Sunday through Tuesday...VFR except for late night/early
morning valley fog.

&&

.MARINE...
An upper level trough will slowly push across the Lower Great Lakes
through the remainder of the week. A brief period of brisk westerly
to southwesterly winds is expected into this evening, for which
Small Craft Advisories are in effect as outlined below. With
the passage of a weak surface trough tonight, winds will become
lighter, then gradually turn more northerly on Friday as
surface high pressure begins building eastward into the region.

Otherwise, cool air aloft and resultant lake-driven instability
will promote a continued risk of waterspouts through Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 10 PM EDT this evening for
     NYZ006-007-010-019-085.
     Beach Hazards Statement until 11 PM EDT this evening for
     NYZ002.
MARINE...Small Craft Advisory until 2 AM EDT Friday for LEZ040-041.
         Small Craft Advisory until 5 AM EDT Friday for
         LOZ043>045.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...ZAFF
LONG TERM...CHURCH
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Sep 7, 7:13 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
713 AM EDT Thu Sep 7 2017

NYZ001-003>006-008-011>014-020-021-081115-
Niagara-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
713 AM EDT Thu Sep 7 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-010-019-085-081115-
Jefferson-Northern Erie-Chautauqua-Southern Erie-
713 AM EDT Thu Sep 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-081115-
Orleans-
713 AM EDT Thu Sep 7 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-081115-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
713 AM EDT Thu Sep 7 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

Cool air aloft associated with an upper level trough moving across
the region will create favorable conditions for the development of
waterspouts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Cool air aloft associated with an upper level trough moving across
the region will create favorable conditions for the development of
waterspouts Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-081115-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
713 AM EDT Thu Sep 7 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Sep 7, 4:10 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
410 PM EDT THU SEP 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     WATER SPOUT      4 NNW HENDERSON HARBOR  43.90N  76.23W
09/07/2017                   LOZ045             NY   SOCIAL MEDIA

            WATERSPOUT REPORTED ON SOCIAL MEDIA NEAR HENDERSON BAY.

&&

EVENT NUMBER BUF1701446

APFFEL
Local storm report, Sep 7, 4:17 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
417 PM EDT THU SEP 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             4 NE BUFFALO            42.95N  78.84W
09/07/2017  M0.50 INCH       ERIE               NY   COOP OBSERVER

            UP TO HALF INCH SIZED HAIL

&&

EVENT NUMBER BUF1701447

SJW
Local storm report, Sep 7, 4:38 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT THU SEP 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 NW WILLIAMSVILLE      42.97N  78.75W
09/07/2017  M0.50 INCH       ERIE               NY   NWS EMPLOYEE

&&

EVENT NUMBER BUF1701448

APFFEL
Local storm report, Sep 7, 5:17 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT THU SEP 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     WATER SPOUT      11 NNW OSWEGO           43.60N  76.59W
09/07/2017                   LOZ064             NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701449

SJW
Special weather statement, Sep 7, 6:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
633 PM EDT THU SEP 7 2017

NYZ006-072300-
Oswego-
633 PM EDT THU SEP 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 633 PM EDT, a strong thunderstorm was located near Central Square,
or 16 miles east of Fulton, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Central Square, Hastings, Williamstown, Parish, Kasoag, Amboy Center,
Mallory and Gayville.

This includes Interstate 81 near exit 33.

LAT...LON 4348 7581 4333 7589 4332 7588 4332 7586
      4325 7587 4330 7617 4342 7617 4350 7576
      4347 7576
TIME...MOT...LOC 2233Z 269DEG 18KT 4336 7610

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:18 PM EDTSpecial Weather StatementBUFOntario57 min
Sep 6, 10:27 PM EDTSmall Craft AdvisoryBUF34 hr
Sep 6, 10:30 PM EDTBeach Hazards StatementBUFChautauqua, Erie, Jefferson, Orleans, Oswego23 hr
Sep 7, 9:06 AM EDTSpecial Marine WarningBUF39 min
Sep 7, 9:48 AM EDTSpecial Marine WarningBUF42 min
Sep 7, 10:03 AM EDTSpecial Weather StatementBUFJefferson27 min
Sep 7, 10:29 AM EDTSpecial Weather StatementBUFLewis61 min
Sep 7, 4:02 PM EDTSpecial Marine WarningBUF88 min
Sep 7, 7:58 PM EDTSpecial Weather StatementBUFChautauqua62 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.